Iowa, 2010

Flash Flood and Damaging Winds in Iowa, August 20, 2010

August 20, 2010 · NWS DVN · 7 events in 4 counties and zones

Showers and thunderstorms moved across the area August 20 as a trough of low pressure moved into western Iowa. Some of the storms were severe downing trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$11,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Showers and thunderstorms moved across the area August 20 as a trough of low pressure moved into western Iowa. Some of the storms were severe downing trees and power lines. Torrential downpours and lightning also accompanied the storms with rainfall totals of 1 to 2 inches in just an hour or two. Otherwise, warm and humid conditions prevailed across the region with high temperatures topping out in the middle 80s to lower 90s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 20, 1:06 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 20, 1:06 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
206 PM CDT FRI AUG 20 2010

.SYNOPSIS...
TWO DIFFERENT PWAT MAXES ARE MOVING THROUGH THE MIDWEST TODAY...AND
BOTH ARE DIRECTLY AIMED AT THE DVN CWA THROUGH MOISTURE ADVECTION.
THE PWAT VALUES ARE ESTIMATED OVER 2 INCHES IN BOTH MOISTURE
PLUMES...AND THERE COMBINATION IS EXPECTED TO BE THE SOURCE OF A
HEAVY RAIN EVENT THROUGH TONIGHT.

&&

.SHORT TERM...TONIGHT AND SATURDAY...
WHILE SOME SEVERE WIND THREAT DOES EXIST IN THE SHORT TERM...THE
MAIN AND OVERWHELMINGLY STRONGER THREAT IS HEAVY RAIN AND FLASH
FLOODING. WITH CONVERGING PWAT PLUMES COMBINING WITH A SHORT WAVE
ALOFT AND PROGRESSIVE FRONT...WE HAVE SUPPORT FOR FLASH FLOOD
PRODUCING STORMS OVER MUCH OF THE CWA...BUT ESPECIALLY THE CENTRAL
AND SOUTH. MUCH OF THE CWA STANDS TO PICK UP 1 TO 2 INCHES OF RAIN
TONIGHT...IF THE PRIMARY CONVECTIVE COMPLEX MOVES
OVERHEAD...HOWEVER...IT COULD EASILY FOCUS FARTHER SOUTH INTO
MISSOURI. THUS...IT IS NOT TOO HIGH OF CONFIDENCE ON THE EVENT OVER
ALL...BUT THE HEAVY RAIN THREAT IS VERY STRONG WHERE STORMS
OCCUR...AND A FLASH FLOOD WATCH WILL CONTINUE FOR THE SOUTH HALF OR
SO THROUGH 12Z SATURDAY.

SATURDAY APPEARS GENERALLY DRY...BUT STILL SOMEWHAT WARM AND HUMID
AS CAA HOLDS OFF MOST OF THE DAY. HIGHS IN THE MID TO UPPER 80S ARE
EXPECTED. ANY SHOWERS SHOULD QUICKLY END IN THE EARLY IN THE MORNING.
..ERVIN..

.LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY...
MAIN FOCUS OF THIS TIME RANGE IS ANOTHER COLD FRONT DUE THROUGH IN
THE TUESDAY TIME FRAME.  MODELS HAVE BEEN RELATIVELY SIMILAR WITH
THIS FEATURE...THOUGH SLOWING OVER THE PAST FEW RUNS. YESTERDAY IT
LOOKED LIKE IT MAY BE GETTING IN HERE MONDAY NIGHT...BUT NOW IT MAY
NOT BE MOVING IN UNTIL AFTER DAYBREAK AND COULD LINGER INTO TUESDAY
EVENING.  THIS HAS BEEN THE TREND LATELY...SO AM NOT OVERLY
SURPRISED TO SEE IT AND HAVE MADE ADJUSTMENTS TO FORECAST TO ACCOUNT
FOR IT.  HAVE LEFT POPS IN THE SLIGHT CHANCE CATEGORY AS THE TIMING
MAY SHIFT YET AGAIN IN THE COMING RUNS. FOR NOW...THE PREFERRED
MODEL IS A BLEND OF THE GFS/ECMWF.

SUNDAY AND MONDAY HAVE COOLED TEMPERATURES OFF AS WE WILL BE SITTING
ON THE NORTH SIDE OF THE COLD FRONT COMING THROUGH TODAY...HAVE
EAST-NORTHEAST FLOW AT THE SURFACE WITH 850MB TEMPS ONLY IN THE
TEENS.  THE SURFACE RIDGE AXIS WILL ALSO BE TRANSLATING ACROSS THE
UPPER MIDWEST TO OUR NORTHEAST.  THE NORTHEAST PORTIONS OF THE CWA
MAY ONLY BE IN THE UPPER 70S/LOWER 80...THOUGH UPPER 80S REMAIN
POSSIBLE IN THE SOUTHWEST...WITH MONDAY SLIGHTLY WARMER THAN
SUNDAY.

BEHIND THE TUESDAY FRONT WE DRY OUT AND COOL OFF AGAIN...WITH A MORE
NORTHERLY FETCH THIS TIME...AND DEWPOINTS WILL EVEN BE DOWN IN THE
50S WEDNESDAY...SNEAKING BACK UP INTO THE UPPER 50S AND LOW 60S BY
FRIDAY. MID TO LATE WEEK SHOULD BE EVEN REASONABLY PLEASANT WITH
OVERNIGHT LOWS IN THE LOW 60S AND HIGHS IN THE UPPER 70S TO MID
80S.       ..LE..

&&

.AVIATION...
POOR FLYING CONDITIONS WILL EXIST OVERNIGHT AS VARIABLE MVFR TO LIFR
CONDITIONS EXIST IN RAIN AND THUNDERSTORMS. SOUTH WINDS WILL BECOME
NORTHWEST BY SATURDAY AT 15Z...AND VFR WEATHER SHOULD THEN EXTEND
THROUGH THE REMAINDER OF THE PERIOD.
..ERVIN..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR CEDAR-CLINTON-DES
     MOINES-HENRY IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-LEE-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR HANCOCK-HENDERSON-
     HENRY IL-MCDONOUGH-MERCER-ROCK ISLAND-WARREN.

MO...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR CLARK-SCOTLAND.

&&

ERVIN/LE
Hazardous weather outlook, Aug 20, 3:50 AM CST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 AM CDT FRI AUG 20 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
450 AM CDT FRI AUG 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA TODAY
AND TONIGHT. SOME STORMS LATE THIS AFTERNOON AND EARLY EVENING MAY
BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS UP TO 60 MPH. THE
STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE STORMS OVER
MOST OF THE OUTLOOK AREA.

THUNDERSTORMS ARE EXPECTED TO BE MORE WIDESPREAD OVERNIGHT WITH
HEAVY RAINFALL POSSIBLE. LOCAL RAINFALL AMOUNTS AS HIGH AS 2 TO 3
INCHES WILL BE POSSIBLE...ESPECIALLY ALONG AND SOUTH OF THE
HIGHWAY 34 CORRIDOR. THIS MAY LEAD TO FLOODING ALONG SMALL
STREAMS AND URBAN AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL BE POSSIBLE EARLY
SATURDAY MORNING SOUTHEAST OF THE QUAD CITIES.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS OVER THE ENTIRE
OUTLOOK AREA ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

SHEETS/MCCLURE

In the hours before

Local storm report, Aug 20, 12:26 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
126 PM CDT FRI AUG 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     MACOMB                  40.47N 90.68W
08/20/2010                   MCDONOUGH          IL   TRAINED SPOTTER

            2 INCH DIAMETER BRANCHES DOWN. ESTIMATED WIND AROUND 55
            MPH. APPEARED TO BE A MICROBURST.

&&

ERVIN
Local storm report, Aug 20, 12:32 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
132 PM CDT FRI AUG 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HEAVY RAIN       MACOMB                  40.47N 90.68W
08/20/2010  E2.70 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            FELL IN 40 MINUTES. DID NOT SEE FLASH FLOODING...BUT HAD
            SOME PONDING OF WATER IN MACOMB.

&&

ERVIN
Local storm report, Aug 20, 1:17 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
217 PM CDT FRI AUG 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND GST     2 W USTICK              41.88N 90.04W
08/20/2010  E60 MPH          WHITESIDE          IL   TRAINED SPOTTER

            6 NNW OF MORRISON.

&&
Local storm report, Aug 20, 1:22 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
222 PM CDT FRI AUG 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     TSTM WND GST     SE CHADWICK             42.01N 89.89W
08/20/2010  E60 MPH          CARROLL            IL   TRAINED SPOTTER

&&
Local storm report, Aug 20, 1:28 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
228 PM CDT FRI AUG 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     LIGHTNING        MORRISON                41.81N 89.97W
08/20/2010                   WHITESIDE          IL   TRAINED SPOTTER

            *** 1 INJ *** PERSON STRUCK BY LIGHTNING ON THE SOUTH
            SIDE OF MORRISON.

&&
Local storm report, Aug 20, 1:37 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
237 PM CDT FRI AUG 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     MORRISON                41.85N 89.97W
08/20/2010                   WHITESIDE          IL   TRAINED SPOTTER

            TREES DOWN IN MORRISON. ROUTE 30 CLOSED FOR TREE REMOVAL.
            OTHER TREE BRANCHES UP TO 2 INCHES IN DIAMETER ALSO BLOWN
            DOWN. RAINFALL OF 0.40 INCH IN 25 MINUTES. SPOTTER HEARD
            REPORT ON POLICE SCANNER. TIME ESTIMATED.

&&

The radar

The Quad Cities radar (KDVN), 90 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Johnson

When
August 20, 2:10 PM CST
Where
Johnson County, 0.76 mi NE of Tiffin
Injuries
1 direct, 0 indirect
Property damage
$1,000
Reported by
Newspaper
Coordinates
41.708, -91.660

Lightning struck a home at 283 Woodfield Drive in Tiffin, IA around 310 pm CDT August 20. A teenage male was shocked while using a laptop computer at the time of the lightning strike. The residence sustained minor damage.

Flash Flood, Keokuk

When
August 20, 3:42 PM CST to 8:00 PM CST
Where
Keokuk County, 1.34 mi W of Thornburg to 1.63 mi WNW of Delta
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.452, -92.356

Heavy rains resulted in flash flooding of area creeks east of What Cheer, IA during the afternoon of August 20.

Thunderstorm Wind, Van Buren

When
August 20, 4:07 PM CST
Where
Van Buren County, 2.71 mi ESE of Mt Sterling
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.610, -91.870

Wind gusts estimated to be 60 mph blew down some tree limbs about 3 miles north northeast of Charlie Heath Memorial Conservation Area or about 3 miles east southeast of Mount Sterling, IA at 507 pm CDT August 20.

Thunderstorm Wind, Van Buren

When
August 20, 4:15 PM CST
Where
Van Buren County, 0.87 mi SW of Farmington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.640, -91.740

Wind gusts estimated to be 50 to 60 mph were observed about 5 miles northwest of Croton, IA at 515 pm CDT August 20.

Thunderstorm Wind, Lee

When
August 20, 4:30 PM CST
Where
Lee County, 0.52 mi W of Ft Madison
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.630, -91.330

Wind gusts estimated to be 70 mph blew some trees and utility poles down about 1 mile east northeast of Fort Madison, IA around 530 pm CDT August 20.

Thunderstorm Wind, Lee

When
August 20, 4:35 PM CST
Where
Lee County, 1.72 mi WSW of Ft Madison
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.620, -91.350

Wind gusts estimated to be 65 mph blew some tree limbs and power lines down throughout Fort Madison, IA at 535 pm CDT August 20.

Thunderstorm Wind, Lee

When
August 20, 4:35 PM CST
Where
Lee County, 1.26 mi WNW of Keokuk
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.410, -91.400

Wind gusts estimated to be 70 mph blew down some trees in Keokuk, IA around 535 pm CDT August 20. One of the trees fell onto some power lines. Power was knocked out to hundreds of customers. In addition, a tent sheltering food vendors at the Rolling on the River blues festival on the Keokuk riverfront was destroyed.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257594, 257166, 257171, 257173, 257174, 257176, 257185.